Study Urges Caution With Lenalidomide Dosage
A multiple myeloma study at Ohio State’s Comprehensive Cancer Center – James Cancer Hospital and Solove Research Institute (OSUCCC – James) unexpectedly showed that lenalidomide interacts with a protein in cells, affecting the drug’s dosage level.
Lenalidomide is an anti-inflammatory, and more than 390 clinical trials have been initiated to study its activity in cancer and other diseases. This phase I clinical trial found that lenalidomide interacts with P-glycoprotein (Pgp), a molecule that pumps potentially toxic chemicals out of cells and aids in removing these chemicals from the body. Abnormally high levels of Pgp in cancer cells can be an important cause of drug resistance for many cancer patients.
The findings could lead to safer dosing of lenalidomide in a variety of diseases.
“This is the first report showing that lenalidomide interacts with Pgp, and our clinical data suggests this may be an important consideration for proper dosing of the drug,” says study leader Mitch Phelps, PhD, of Ohio State’s College of Pharmacy. “Some toxicities induced by lenalidomide can be severe and life-threatening.”
The clinical trial, which involved 21 patients with relapsed multiple myeloma, combined lenalidomide with temsirolimus, a drug that researchers knew from the start interacted with Pgp. During the study, lenalidomide levels in patients’ blood were often higher than expected, and some patients experienced such side effects as electrolyte imbalances and rashes that were also greater than expected.
To the investigators’ surprise, laboratory experiments showed that lenalidomide was removed from cells by Pgp, and the rate of removal was reduced when temsirolimus was included in the experiments. That suggested the two drugs interact via Pgp and potentially explained the altered lenalidomide levels in patients’ blood.
Phelps says pharmacokinetic interaction between the two agents, along with greater side effects than expected, led researchers to conclude that the interaction of the agents with Pgp may cause increased toxicity.
Published in the Journal of Clinical Oncology.